Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 10, 2017, 4:35 PM MDT for Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 4:35 PM MDT (22:35 UTC)
- Expired
- May 10, 2017, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WGUS53 KGLD 102235
FFWGLD
KSC181-110130-
/O.NEW.KGLD.FF.W.0001.170510T2235Z-170511T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
435 PM MDT WED MAY 10 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Central Sherman County in northwestern Kansas...
* Until 730 PM MDT
* At 433 PM MDT, Doppler radar indicated heavy rain of two inches or
more across the warned area. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Goodland, Ruleton and Edson.
This includes Interstate 70 in Kansas between mile markers 8 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3946 10148 3936 10144 3926 10158 3920 10175
3927 10189 3940 10192 3946 10186
$$
Lockhart1 follow-up statement
645
WGUS73 KGLD 110047
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
647 PM MDT WED MAY 10 2017
KSC181-110056-
/O.CAN.KGLD.FF.W.0001.000000T0000Z-170511T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherman KS-
647 PM MDT WED MAY 10 2017
...THE FLASH FLOOD WARNING FOR CENTRAL SHERMAN COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3946 10148 3936 10144 3926 10158 3920 10175
3927 10189 3940 10192 3946 10186
$$
LockhartWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:31 PM MDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 10, 2:31 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Goodland KS 231 PM MDT Wed May 10 2017 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed May 10 2017 Closed mid-upper low will bring periods of showers and thunderstorms to our CWA this afternoon through Thursday afternoon as it tracks from the Four Corners region (current) and across southern Kansas tonight and Thursday. Stalled front is near our southern CWA and will act as a focus for early initiation. A cold front is slowly moving into northeast Colorado, and this will move into our CWA later this evening as the main upper low begins to slide into the plains. A shortwave trough rotating around the upper low is now moving into southeast Colorado and thunderstorm activity is beginning to increase in this area. Clearing skies have allowed instability to increase and latest analysis shows axis of 2000 J/KG SB CAPE extending over our CWA and this may increase a little more before cold front moves through this evening. 0-6 km shear exceeds 50kt, but this is heavily weighted by the 600-500mb layer, and effective shear is actually much less. Low level shear is particularly unimpressive. Due to the lower effective shear values, confidence is low in more organized cells across much of our CWA (pulse type thunderstorms more likely). Frontal zone near surface low may initially behave more like a warm front this afternoon and bulge northward as shortwave approaches, and this may result in a little better low level shear and could support a few super cells. Trend still seems to support better severe threat south of Nebraska state line, and in particular south of I-70 (closer to frontal zone). We are still looking at a favorable track on the upper low for a deformation zone to track across our CWA, and strong forcing will combine with good moisture advection to produce widespread showers (embedded thunderstorms) from this evening through early Thursday afternoon (when upper low shifts east). Periods of moderate to heavy rainfall appear likely. Thunderstorms in the afternoon and evening will tend to have slow storm motions which is concerning considering recent rainfall. Other that early in the event, the rest of the precipitation may occur over a prolonged enough period of time to keep any flood threat very localized. Ponding/runoff may be more of an issue than flash flooding, and this will need to monitored. Due to the localized nature of the flood threat, the decision was made not to issue a flood watch at this time. Temperatures Thursday are going to be highly dependent on precip clearing, and there is a chance that some locations Thursday may not see low clouds clear until almost sunset. This could keep highs closer to 50 degrees (not far from morning lows). .LONG TERM...(Thursday night through Wednesday) Issued at 121 PM MDT Wed May 10 2017 The first half of the long term period (Thursday night through Sunday) will start off dry with a ridge over the region. Then the second half of the period (Monday through Wednesday) will have the potential for returned precipitation chances over portions of the region. After the ridge begins to move east, southwest flow will start to move into the area on Sunday due to a strong trough in the western CONUS. As the trough slowly moves east there will be embedded shortwave troughs that move over the region each day. These could create chances for precipitation over the CWA, but current guidance does not show a very strong signal for wide spread precipitation chances or severe storms. The beginning of next week will need to be monitored. Temperatures during the period will be in the 70s on Friday, then an increase into the 80s through the remainder of the period. Sunday could see some low 90s over the eastern portions of the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1150 AM MDT Wed May 10 2017 IFR stratus is in the process of lifting at KMCK, and VFR should returning by mid afternoon. I can't rule out MVFR cigs at KGLD and KMCK this afternoon, but all indications are VFR conditions should prevail until moisture increases with widespread showers this evening. Stronger thunderstorms are possible at KGLD this afternoon and heavy rainfall will also be possible tonight through midday Thursday. Trend is towards heavier shower activity, lower cigs, and lower vis to remain south of MCK tonight and Thursday morning. IFR conditions are likely at KGLD late tonight and Thursday morning, and LIFR cigs can't be ruled out. LIFR may not be a prevailing condition, so I left mention out for now. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...DR
Hazardous weather outlook, May 10, 11:28 AM MDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1128 AM MDT Wed May 10 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1128 AM MDT Wed May 10 2017 /1228 PM CDT Wed May 10 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON THROUGH THURSDAY AFTERNOON... Thunderstorms will develop this afternoon with showers and thunderstorms increasing in coverage through the early evening. Widespread rain showers and isolated thunderstorms are then expected later this evening through tonight. Severe thunderstorms will be possible this afternoon and early this evening mainly along and south of Interstate 70. Large hail and damaging winds will be the main threat. Tornadoes will be possible south of Highway 40. After the strongest storms end early this evening, moderate to heavy rainfall is expected across the region this evening through midday Thursday. This could lead to local flash flooding, ponding of water, and rises on areas of rivers and creeks. .DAYS TWO THROUGH SEVEN...THURSDAY EVENING THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 1 PM MDT (2 PM CDT) through 7 PM MDT (8 PM CDT).
In the hours before
Local storm report, May 10, 3:30 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SE GOODLAND 39.30N 101.64W
05/10/2017 SHERMAN KS NWS EMPLOYEE
FUNNEL CLOUD SOUTH OF GOODLAND VISIBILE FROM NWS OFFICE.
LOCATION ESTIMATED.
&&
DRLocal storm report, May 10, 3:31 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FUNNEL CLOUD 5 SE GOODLAND 39.30N 101.64W
05/10/2017 SHERMAN KS NWS EMPLOYEE
FUNNEL CLOUD SOUTH OF GOODLAND VISIBLE FROM NWS OFFICE.
LOCATION ESTIMATED.
&&
DRSpecial weather statement, May 10, 3:36 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT WED MAY 10 2017
KSZ013-102215-
Sherman KS-
336 PM MDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 415
PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Goodland, moving northwest at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Goodland and Ruleton.
This includes Interstate 70 in Kansas between mile markers 7 and 26.
LAT...LON 3924 10202 3956 10169 3946 10141 3913 10177
3913 10185
TIME...MOT...LOC 2135Z 125DEG 9KT 3929 10172
LockhartLocal storm report, May 10, 3:39 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 4 N GOODLAND 39.41N 101.71W
05/10/2017 M0.25 INCH SHERMAN KS NWS EMPLOYEE
&&
JNSpecial weather statement, May 10, 3:46 PM MDT, 49 minutes before
Special Weather Statement National Weather Service Goodland KS 346 PM MDT WED MAY 10 2017 COZ091-092-102230- Kit Carson County CO-Cheyenne County CO- 346 PM MDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Cheyenne Wells, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 144 and 172. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 10206 3863 10247 3879 10275 3923 10206 TIME...MOT...LOC 2145Z 125DEG 9KT 3892 10222 Lockhart
Local storm report, May 10, 4:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 5 S GOODLAND 39.28N 101.71W
05/10/2017 M0.88 INCH SHERMAN KS LAW ENFORCEMENT
NEAR RD 62 ON HIGHWAY 27 SOUTH
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 51 min |
| May 9, 6:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 36 min |
| May 9, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 47 min |
| May 9, 7:31 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 7:45 PM MDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 9, 8:00 PM MDT | Special Weather Statement | GLD | Sherman | 30 min |
| May 9, 8:01 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 8:28 PM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| May 9, 8:48 PM MDT | Special Weather Statement | GLD | Wallace | 27 min |
| May 9, 8:52 PM MDT | Special Weather Statement | GLD | Thomas | 23 min |
| May 9, 9:13 PM MDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 9, 9:44 PM MDT | Special Weather Statement | GLD | Thomas | 31 min |
| May 9, 9:52 PM MDT | Special Weather Statement | GLD | Greeley | 38 min |
| May 9, 10:15 PM MDT | Special Weather Statement | GLD | Decatur | 30 min |
| May 9, 10:40 PM MDT | Special Weather Statement | GLD | Decatur | 35 min |
| May 9, 10:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 25 min |
| May 10, 3:22 PM MDT | Tornado Warning | GLD | Sherman | 11 min |
| May 10, 3:36 PM MDT | Special Weather Statement | GLD | Sherman | 39 min |
| May 10, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 22 min |
| May 10, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 45 min |
| May 10, 5:12 PM MDT | Special Weather Statement | GLD | Wallace | 63 min |
| May 10, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| May 10, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 42 min |
| May 10, 5:43 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.